Hail, Gregory
- When
- August 11, 4:50 PM CST
- Where
- Gregory County, 0.69 mi N of Bonesteel
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 43.080, -98.950
Thunderstorms produced large hail and flash flooding in Gregory and Beadle Counties of southeast South Dakota during the late afternoon and early evening of August 11th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail and flash flooding in Gregory and Beadle Counties of southeast South Dakota during the late afternoon and early evening of August 11th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 11, 2:25 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT MON AUG 11 2008 .DISCUSSION... IMMENSE UPR WAVE PUSHING OUT OF WY INTO WRN SD ATTM. STRONG LIFT APPARENTLY NOW STARTING TO WORK OUT ACRS SFC BNDRY IN CNTRL SD WHERE AIRMASS HAS DESTABILIZED TO A NEARLY UNCAPPED 1500 J/KG IN PARTIAL CLEARING BEHIND ISENTROPIC TRANSPORT CLOUD DEBRIS/ELEVATED SHRA/TSRA TO THE E. MUCH MORE STABLE AIRMASS TO THE E THRU THE JAMES VALLEY...SO EXPECT SVR THREAT TO BE LIMITED TO THE WRN CWA WHERE RECENT WATCH WAS ISSUED. SHEAR IS WEAK AT BEST...WITH EFFECTIVE SHEAR OF 25 KTS LT AFTN AND PERHAPS REACHING 30 KTS AS UPR WAVE APPROACHES. THIS FAVORS MORE MULTICELLULAR STRUCTURE. STRENGTH OF FORCING AND APPARENT LACK OF STRONG CAPPING...SO EXPECT COVERAGE TO RESPOND QUITE EFFECTIVELY TO LIFT FORCING...AND WL UP MOST AREA TO LKLY TO CATEGORICAL PUSHING THRU ARND I90 OR NWRD. WHILE SVR THREAT WILL DWINDLE E...WL PUSH HEAVY RAIN MENTION ALONG WITH MAIN LINE OF TSRA EWRD LTR AFTN/EVNG HOURS. FNT WL HANG UP A BIT OVR FAR ERN CWA TUE MORNING AND THEN PUSH THRU BY AFTN. STILL REMAINS UNSTABLE ACRS FAR ERN CWA TUES AFTN AND WITH COLD AIR ALOFT AND SFC DPS NEAR 60...CUD SEE A FEW TRW POP UP FAR E DURING THE AFTN. WL KEEP 20% FAR E INTO THE AFTN. REST OF CWA WL SEE DRIER AIR MOVE IN AND PLENTY OF SUN BY MID MORN. HIGH TEMPS ON TUES SHUD BE WARMER THAN TODAY DUE TO MORE SUN AND BETTER MIXING. WITH DRY AIR IN PLACE TUES NIGHT SHUD SEE LOWS IN THE 50S FOR WED MORN WITH CLR SKIES AND LGT WINDS. WED WL BE A BETWEEN DAY AHEAD OF UPPER LOW THAT WL DIG SWD ACRS THE PLAINS. SO DURING THE DAY WARM AND DRY WX IS EXPECTED WITH THE PSBLTY OF A FEW TRW SPREADING INTO WRN CWA LATE WED NIGHT AS UPPER LOW APPROACHES. WL GET A LOT MORE ACTIVE THU INTO SAT AS UPPER LOW SLOWLY DROPS THRU THE DAKOTAS INTO NEB. QUITE UNUSUAL FOR AUG TO HAVE SUCH A LARGE UPPER LOW PLANT ITSELF OVR THE NRN PLAINS. MORE LIKE A SPRING STORM THAN ANYTHING ELSE. SO SHUD EXPECT A DECENT CHC OF RW/TRW THU INTO SAT AND POT FOR HEAVY RAINS. DOUBT MUCH SVR WX...AS SYS MORE LIKELY TO PRODUCE WDPSRD RAINS. TEMPS WL ALSO BE QUITE COOL AND IF RAIN IS WDSPRD DURING THE DAYTIME HOURS...WL BE HARD TO REACH 70 DEGREES AS H85 TEMPS ONLY +10 TO +13. SO FOR THU THRU SAT WL KEEP TEMPS COOLER WITH COOLEST TEMPS FRI AND SAT. SUN CUD ALSO BE WET IF UPPER LOW DOESNT MOVE. FOR NOW WL LEAVE SUN DRY BUT THIS CUD CHANGE ESPEC ERN CWA IF SYS DOESNT MOVE. && .AVIATION... REMNANT MVFR CIGS MAINLY THRU NW IA AND SW MN WL BE ON THE DECLINE AS THE AFTN CONTINUES...WITH THE ONLY REAL THREAT TO OTHERWISE VFR CONDITIONS BEING THUNDERSTORMS EXPECTED TO ACCOMPANY A STRONG UPPER LEVEL DISTURBANCE ACRS THE REGION. MAINLY ELEVATED SHRA/TSRA WL CONTINUE THRU THE JAMES VALLEY REGION MID AFTN...BUT AS THEY SHIFT EWRD WL MOVE INTO A MORE STABLE AIRMASS AND TRANSITION TOWARD MID LVL SHRA. EXPECT MORE SFC BASED STORMS DEVELOPING IN CNTRL SD TO PUSH EWRD AT 25 MPH AND WL BRING TEMPORARY MVFR/IFR VSBYS AND MVFR CIGS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 AM CDT MON AUG 11 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE WEST OF A BROOKINGS TO YANKTON LINE INTO EARLY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED FROM THIS ACTIVITY. ADDITIONAL THUNDERSTORMS ARE ANTICIPATED TO DEVELOP BY MID AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA...BECOMING MORE WIDESPREAD MOVING EASTWARD TOWARD THE JAMES VALLEY LATE AFTERNOON...AND INTERSTATE 29 BY EARLY EVENING. A FEW STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING FROM THE JAMES VALLEY WESTWARD...WITH WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO QUARTER SIZE THE GREATEST THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE MID TO LATE AFTERNOON TUESDAY...MAINLY EAST OF A LINE FROM MARSHALL TO CHEROKEE. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM WEST OF THE JAMES VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
A thunderstorm produced heavy rain, which caused flooding of streets and low areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131096, 131097, 131120.